Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 362, NWS North Platte, NE

August 21, 2013Hooker County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 2013, 5:45 PM MDT for Hooker County, McPherson County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 5:45 PM MDT (23:45 UTC)
Expired
Aug 21, 2013, 6:30 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS53 KLBF 212345
SVRLBF
NEC091-117-220030-
/O.NEW.KLBF.SV.W.0362.130821T2345Z-130822T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 730 PM CDT/630 PM MDT/

* AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES
  NORTHWEST OF TRYON...AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  TRYON...BIG LAMUNYON FLATS...SHIMMONS LAKE AND SCHNICK LAKE.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 187 AND 210.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 25 AND 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4191 10122 4177 10084 4174 10084 4174 10075
      4173 10071 4156 10072 4139 10116 4140 10124
      4187 10138
TIME...MOT...LOC 2346Z 325DEG 11KT 4171 10116

HAIL...1.00IN
WIND...70MPH

$$

TAYLOR
1 follow-up statement
924 
WWUS53 KLBF 212357
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT WED AUG 21 2013

NEC091-117-220030-
/O.CON.KLBF.SV.W.0362.000000T0000Z-130822T0030Z/
HOOKER NE-MCPHERSON NE-
657 PM CDT WED AUG 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCPHERSON AND
SOUTHERN HOOKER COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF TRYON...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
TRYON AND SCHNICK LAKE.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 187 AND 210.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 25 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4140 10124 4181 10133 4184 10119 4177 10084
      4174 10084 4174 10075 4173 10071 4156 10072
      4139 10116
TIME...MOT...LOC 2358Z 325DEG 11KT 4168 10113

HAIL...1.00IN
WIND...70MPH

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 5:22 PM MDT, 23 minutes earlier.

Area forecast discussion, Aug 21, 5:22 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT WED AUG 21 2013

.SYNOPSIS...
ISSUED AT 342 PM CDT WED AUG 21 2013

UPPER RIDGE OVER THE CENTRAL PLAINS...CLOSED LOW OFF THE
CALIFORNIA COAST AND UPPER TROUGH GREAT LAKES INTO THE OHIO
VALLEY. UPPER LOW MOVING THROUGH CENTRAL CANADA PUSHING A SURFACE
COOL FRONT THROUGH THE NORTHERN PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 342 PM CDT WED AUG 21 2013

VERY UNSTABLE CONDITIONS RESIDE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON...WITH MODIFIED SOUNDING AT NORTH PLATTE
INDICATING NEARLY 5000 J/KG OF SURFACE BASED CAPE. STILL SOMEWHAT OF
A CAP...BUT THAT IS ERODING AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE VICINITY OF A NEARLY STATIONARY FRONT EXTENDING FROM
ONEILL TO OGALLALA. A 45 KT SOUTHERLY LOW LEVEL JET DEVELOPS THROUGH
WESTERN KANSAS THIS EVENING...WITH THE NOSE LOCATED ACROSS SOUTHWEST
NEBRASKA. THIS SHOULD HELP INCREASE THUNDERSTORM COVERAGE. THE JET
DOESN/T BEGIN TO VEER TO SOUTHWEST UNTIL LATE TONIGHT...SO THERE IS
POTENTIAL FOR CONTINUED REDEVELOPMENT AND LOCALLY HEAVY RAINFALL.
THIS SEEMS MOST LIKELY FROM AREAS AROUND NORTH PLATTE NORTHEAST
THROUGH BROKEN BOW AND ONEILL. AS FAR AS SEVERE...SHEAR IS PRETTY
WEAK...WITH EVEN EFFECTIVE SHEAR VALUES CURRENTLY LESS THAN 20
KTS. THIS IS FORECASTED TO INCREASE A BIT AS THE FRONT SAGS SOUTH
THIS EVENING...BUT STILL REMAINING PRETTY WEAK. SO ALTHOUGH A FEW
SEVERE STORMS ARE POSSIBLE...IT DOESN/T APPEAR THAT WIDESPREAD
SEVERE STORMS SHOULD BE AN ISSUE. IF A STORM DOES BECOME
SEVERE...DAMAGING WIND APPEARS TO BE THE MAIN THREAT.

THE FRONT WILL REMAIN ACROSS THE SOUTHERN PORTIONS OF NEBRASKA
THURSDAY. EAST WINDS TO THE NORTH OF THE FRONT WILL USHER IN A
LITTLE COOLER AIR...WITH HIGHS MOST AREA IN THE 80S. HUMIDITY WILL
STILL BE ON THE HIGH SIDE WITH DEW POINTS REMAINING IN THE
60S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 342 PM CDT WED AUG 21 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT
TAPERING DOWN THROUGH THE EVENING AND SKIES CLEARING OUT WEST TO
EAST. FRIDAY 850MB TEMPERATURES RISE TO AROUND 26C. 80S TO THE
NORTHEAST AND 90S WEST TO SOUTHWEST. UPPER RIDGE C3ENTERED OVER
OKLAHOMA WITH NORTHWEST NEBRASKA AND THE NEBRASKA PANHANDLE IN
SOUTHWEST FLOW RING OF FIRE AS THE RIDGE BUILDS INTO THE NORTHERN
PLAINS. WEST COAST TROUGH AND EAST COAST IN UPPER TROUGH. 850MB
TEMPERATURES CONTINUE TO RISE THROUGH THE FIRST PART OF THE
WEEK...APPROACHING 29C BY WEDNESDAY. SCHC PRECIPITATION OVER THE
EASTERN NEBRASKA PANHANDLE AFTERNOON AND EVENING THROUGH THE
WEEK. TEMPERATURES HOLDING IN THE 90S AS THE RIDGE STRENGTHENS AND
BECOMES CENTERED OVER KANSAS. LOWS IN THE 60S AND 70S. SUMMER
RETURNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 622 PM CDT WED AUG 21 2013

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING...AND ARE EXPECTED TO END BY 08Z
TONIGHT. IN THE MEANTIME...EXPECT SOME GUSTY WINDS TO 40 KTS IN
THE VICINITY OF THUNDERSTORMS...WITH VISBYS DOWN TO 3 TO 5 MILES.
OVERNIGHT TONIGHT AND INTO THURSDAY...CIGS RANGING FROM 10000 TO
20000 FT ARE EXPECTED WITH LIGHT NORTHEASTERLY WINDS OF UNDER 10
KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...CLB
Hazardous weather outlook, Aug 21, 4:30 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT WED AUG 21 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-222230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 PM CDT WED AUG 21 2013 /430 PM MDT WED AUG 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. A FEW SEVERE STORMS ARE ALSO
POSSIBLE THIS EVENING. DAMAGING WIND IS THE MAIN THREAT...WITH A
LESSER THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY NORTH OF A
LINE FROM ONEILL TO OGALLALA. AT THIS TIME...SEVERE STORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Aug 21, 3:28 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT WED AUG 21 2013

NEZ022-212215-
GARDEN NE-
328 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 415
PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CRESCENT LAKE NWR...OR 17
MILES NORTH OF OSHKOSH...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEER LAKE...
  ADAMS FLATS...
  RACKETT...
  BOURQUIM HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS
ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

BUTTLER
Special weather statement, Aug 21, 4:19 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM MDT WED AUG 21 2013

NEZ022-023-035-212300-
ARTHUR NE-GARDEN NE-GRANT NE-
419 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...SOUTHWESTERN
GRANT AND EASTERN GARDEN COUNTIES UNTIL 500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
CRESCENT LAKE NWR TO 10 MILES NORTHEAST OF OSHKOSH...AND MOVING EAST
AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOURQUIM HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS
ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

BUTTLER
Special weather statement, Aug 21, 5:18 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT WED AUG 21 2013

NEZ022-220000-
GARDEN NE-
518 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 600
PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEWELLEN...OR 8 MILES SOUTHEAST OF
OSHKOSH...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEWELLEN...
  ASH HOLLOW STATE HISTORICAL PARK...
  WINDLASS HILL...

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 118.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Aug 21, 5:26 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT WED AUG 21 2013

NEZ024-220015-
HOOKER NE-
526 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOOKER COUNTY UNTIL 615
PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF MULLEN...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 97 CROSSING THE DISMAL RIVER...
  SHIMMONS LAKE...

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 45 AND 58.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Aug 21, 5:41 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT WED AUG 21 2013

NEZ006-220030-
KEYA PAHA NE-
641 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEYA PAHA COUNTY
UNTIL 730 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRINGVIEW...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN KEYA PAHA COUNTY.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 208 AND 127.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:32 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith43 min
Aug 21, 5:55 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.